Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Dodge City, KS

July 13, 2016Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2016, 4:52 AM CDT for Ellis County, Trego County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 4:52 AM CDT (09:52 UTC)
Expired
Jul 13, 2016, 5:45 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:10 AM CDTTSTM WND DMGWakeeney, KSTREE LIMBS AROUND TWO INCHES IN DIAMETER WERE BLOWN DOWN IN WAKEENEY. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS53 KDDC 130952
SVRDDC
KSC051-195-131045-
/O.NEW.KDDC.SV.W.0217.160713T0952Z-160713T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 545 AM CDT

* AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  VODA...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ELLIS...WAKEENEY...OGALLAH...COLLYER...RIGA...TREGO CENTER...
  CEDAR BLUFF AND VODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3871 9959 3897 10015 3913 10015 3913 9944
TIME...MOT...LOC 0951Z 284DEG 27KT 3912 10000 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
1 follow-up statement
286 
WWUS53 KDDC 131011
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT WED JUL 13 2016

KSC051-195-131045-
/O.CON.KDDC.SV.W.0217.000000T0000Z-160713T1045Z/
TREGO KS-ELLIS KS-
511 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR TREGO AND NORTHWESTERN ELLIS COUNTIES...

AT 510 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF WAKEENEY...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ELLIS...WAKEENEY...OGALLAH...COLLYER...RIGA...TREGO CENTER...
CEDAR BLUFF AND VODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3871 9959 3897 10015 3913 10015 3913 9944
TIME...MOT...LOC 1010Z 284DEG 27KT 3908 9981 

HAIL...0.75IN
WIND...60MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 13, 3:30 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
330 AM CDT WED JUL 13 2016

.UPDATE...
Issued at 330 AM CDT Wed Jul 13 2016

Updated northern zones for severe thunderstorm watch. Goodland
ASOS has measured at least 66 mph from these storms. Added
damaging wind wording to the grids and increased pops Scott county
eastward. Appears highest risk for damaging winds will be Scott,
Lane, Ness and Trego counties.

UPDATE Issued at 253 AM CDT Wed Jul 13 2016

Small MCS in NW Kansas has turned SE as expected, and will impact
the NE counties (Trego, Ellis, Ness, Rush) through sunrise. Heavy
rain and lightning are likely. Updated the grids to match radar
trends.

&&

.SHORT TERM...(Today and tonight)
Issued at 1230 AM CDT Wed Jul 13 2016

Generally a clear sky across SW Kansas this morning. Thunderstorms
currently ongoing over NE Colorado as of midnight are forecasted
by the NAM/HRRR models to affect the NE zones between now and
sunrise. Radar imagery from Goodland would suggest that motion is
more easterly, but a turn to the SE toward Hays should occur this
morning as storms are directed into the LLJ and instability axis
across Kansas.

After the potential for morning convection across the NE zones,
most areas will be dry for most of Wednesday. With strong heating
and rich boundary layer moisture, an isolated thunderstorm is
conceivable just about anywhere during the afternoon/evening.
Instability fields from the GFS and QPF fields from the ECMWF
would suggest this will be most likely again across the NE zones.
SPC slight risk (15% wind/hail) for our NE zones looks reasonable,
but still feel more widespread severe threat will reside across
central and especially eastern Kansas this afternoon and tonight.

Surface winds will trend more northerly during the course of
Wednesday as surface trough/boundary slides southward. Despite
this, 850 mb temps warm about 3C today over Tuesday, allowing for
hotter temperatures this afternoon ranging from 96-102.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 AM CDT Wed Jul 13 2016

Active period of thunderstorms expected Thursday through Friday,
before hot and dry weather prevails this weekend and especially
next week.

Still expecting an uptick in thunderstorm coverage across SW
Kansas on Thursday, with ECMWF showing MCS generation in the
vicinity of SW Kansas for many consecutive runs. With minor
placement differences, NAM/GFS agree. Instability and shear will
be strong Thursday, with easterly upslope along and north of a
frontal boundary. Some storms will be severe and produce very
heavy rainfall. Agree with SPC Day 2 with highest risk of large
hail and damaging winds across the SE zones Thursday afternoon
and evening. With the upslope flow, convection and cloud cover,
temperatures will cool several degrees Thursday over Wednesday's
readings.

Friday...NW flow aloft, around strong upper high over the Desert
SW, will give SW Kansas one more opportunity for widespread
rainfall. Convection on the higher terrain in Colorado will again
be directed SE, with another MCS of some form or fashion tracking
through SW Kansas Friday evening through Saturday morning.
Certainly enough evidence to keep chance/scattered wording in all
zones, with MEX guidance suggesting likely coverage will
eventually be needed. Again on Friday, E/SE upslope flow will add
to moisture/shear parameters allowing for strong to severe storms.
A nice break from the heat on Friday with all zones forecasted to
remain in the 80s.

Saturday through Tuesday...Dry and hotter. An isolated
thunderstorm remotely still possible Saturday, before strong upper
high builds into Kansas Sunday, and finds a home over Kansas
through much of next week. Models are quick to bring in triple
digit heat during this time, but moist soils after Thursday and
Friday's rainfall will slow this process down some.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1200 AM CDT Wed Jul 13 2016

VFR/SKC expected to prevail through the TAF forecast period.
Thunderstorms over NE Colorado at midnight are forecasted by
NAM/HRRR models to organize into a complex and track SE toward
HYS toward the 09-12z time frame. Have enough confidence in these
solutions to add a convective TEMPO group for HYS starting at 09z.
Otherwise, surface winds through Wednesday will trend NWly and
then NEly behind another weak frontal boundary. Convection
Wednesday afternoon/evening will be isolated at best, with
confidence on aviation impacts low.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  69  91  66 /  20  20  40  40
GCK  95  68  88  66 /  10  10  30  20
EHA  99  66  93  65 /  10  10  40  30
LBL  99  69  93  66 /  20  20  40  30
HYS  95  70  85  64 /  40  20  30  30
P28 101  72  93  69 /  10  20  50  60

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 13, 3:46 AM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 AM CDT WED JUL 13 2016

KSZ030-031-043>046-061>066-074>081-084>090-140900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 AM CDT WED JUL 13 2016 /246 AM MDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT THE NORTHERN AND NORTHEAST COUNTIES THIS
MORNING. DAMAGING WINDS ARE THE PRIMARY THREAT.

ISOLATED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON THROUGH
TONIGHT. COVERAGE WILL BE LIMITED. SOME STORMS MAY BE SEVERE
ACROSS THE NORTHEAST COUNTIES, CAPABLE OF WINDS TO 60 MPH AND
QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. THE MOST
WIDESPREAD ACTIVITY IS EXPECTED DURING THE EVENING AND OVERNIGHT
HOURS. SOME STORMS WILL BE STRONG TO SEVERE, PRODUCING LARGE HAIL,
DAMAGING WINDS, AND FLOODING RAINFALL.

STRONG HIGH PRESSURE WILL BRING DRY WEATHER AND HOTTER
TEMPERATURES THIS WEEKEND AND NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED ACROSS THE NORTHEAST COUNTIES THIS
MORNING.

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND FRIDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:01 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego44 min
Jul 13, 5:36 AM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.